Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Grand Forks, ND

June 7, 2020Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 1:14 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 1:14 AM CDT (06:14 UTC)
Expired
Jun 7, 2020, 1:24 AM CDT
In force
10 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:11 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS53 KFGF 070614
SVRFGF
NDC005-071-070715-
/O.NEW.KFGF.SV.W.0008.200607T0614Z-200607T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
114 AM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Benson County in northeastern North Dakota...
  Southeastern Ramsey County in northeastern North Dakota...

* Until 215 AM CDT.

* At 113 AM CDT, a severe thunderstorm was located near Tokio, or 13
  miles southeast of Devils Lake, moving north at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crary, Doyon, Warwick, Tokio, Southam and St Michael. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4824 9872 4811 9842 4808 9842 4802 9847
      4802 9853 4796 9852 4785 9863 4785 9886
      4787 9896
TIME...MOT...LOC 0613Z 201DEG 49KT 4795 9872 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
157 
WWUS53 KFGF 070624
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
124 AM CDT Sun Jun 7 2020

NDC005-071-070633-
/O.CAN.KFGF.SV.W.0008.000000T0000Z-200607T0715Z/
Benson ND-Ramsey ND-
124 AM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
SOUTHEASTERN RAMSEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.

LAT...LON 4824 9872 4811 9842 4808 9842 4802 9847
      4802 9853 4796 9852 4785 9863 4785 9886
      4787 9896
TIME...MOT...LOC 0623Z 201DEG 49KT 4809 9864 

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:43 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 6, 11:43 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 1140 PM CDT Sat Jun 6 2020

HRRR this evening showing the band of t-storms moving northeast
into central ND widening out and intensity diminishing seems to be
correct. Area of storms encountering a bit more stable boundary
layer but getting 850 mb moist/warm advection into central ND attm
so area of showers and t-storms are expanding but overall
intensity diminsihing. Will maintain watch a bit longer as some
near severe wind gusts may yet occur but chances are diminishing
as conditions favoring strong winds to the surface will only
become less favorable as the night goes on.

UPDATE Issued at 1008 PM CDT Sat Jun 6 2020

Showers continue over far NE ND and thru much of nrn MN in broad
area of 700 mb warm/moist advection. No thunder noted.

Attention turns to line of storms with a long history of winds
over 60 mph that moved thru parts of Wyoming and Colorado earlier
and now moving north-northeast 60 mph thru NW SD into SW ND.
Severe t-storm watch for far western fcst area, but as discussed
with SPC uncertainity in regards to how long the high wind
potential will last as it will outrun the 50-60 kt 850 mb jet
which...and instability will become increasingly elevated. HRRR
past couple runs have area of t-storms increasing in width and
less of a line as it moves into central ND past Bismarck and
therefore less wind threat.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jun 6 2020

This afternoon and evening... A line of rain showers continues to
moves across eastern North Dakota and northwest Minnesota this
afternoon. There is very little instability in the environment
the lines is moving into so thunderstorms are not expected. There
could however still be an isolated thunderstorm farther south in
the Red River Valley where the atmosphere is more unstable.

Saturday night into Sunday morning... Later tonight additional
thunderstorm development is expected as a shortwave moves into the
Northern Plains. A strong LLJ combined with high precipitable
water ranging from 1 to 1.5 inches will provide an environment
favorable from rain. When combined with MU CAPE values between
1500 and 2500 J/kg and bulk shear values around 50 knots some
strong to severe thunderstorms are also expected. While the best
chances for significant severe convection remains to the south and
west in western ND and SD some of these storms could continue
into eastern North Dakota and northwest Minnesota overnight. If
these storms do make it this far north and east they will likley
be in some form of linear system or MCS with wind as the main
threat. With the high precipitable water heavy rain will also be a
threat, but with dry soils the main flooding threat would be in
urban areas.

Sunday afternoon into Sunday night... An hot an moist environment
will be present with temperatures in the upper 80s and low 90s
combined with precipitable water values in the 1 to 1.5 inch
range. These precipitable water values are between the 90th
percentile and max in NAEFS R-Climate so this is a very moist
environment for this time of year in the Northern Plains. Hot and
moist conditions lead to high instability and CAPE with MU CAPE in
some CAMs reaching well into the 4000 to 5500 J/kg range. This
unstable environment combined with an approaching warm front and
bulk shear of 40 to 60 knots creates an environment favorable for
all modes of severe weather. The high CAPE environment helps lead
to high hail index values suggest large hail will be possible.
With surface to 1 km SRH also high in the 200 to 300 m2/s2 range
and generally low LCLs tornadoes will be possible. Also with the
environment favorable for supercells very high winds will also be
a threat. There have been some variations between different
ensemble systems and CAMs to there remains some doubt as to where
the greatest chances will occur in our region. There is enough
confidence however to state the thunderstorms, likely severe, will
be present on Sunday and into Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jun 6 2020

Monday-Saturday...Model guidance in decent agreement with the
overall pattern, with southwest flow aloft gradually transitioning
to northwest flow aloft and then ridging toward the weekend. Active
weather to start the period will become much quieter (drier) by mid-
week into the weekend. Temperatures will also be much cooler.  With
that all said, the most uncertainty exists at the beginning half of
the period as the track of the tropical depression will dominate
what happens across this region. The main impacts will be severe
thunderstorm potential Monday afternoon, and then heavy
rain/excessive rainfall potential into Tuesday. The 12z ECMWF tracks
the tropical depression further west (and brings more rainfall
further west) compared to other guidance. Although this is still an
outlier scenario, it indicates the uncertainty that still exists. At
any rate, a strong baroclinic zone with a cold front pushing
eastward will bring severe thunderstorm chances Monday evening
(where the front is set up), and then a prolonged period of moderate
precipitation into Tuesday (with the area and duration of the
moderate precipitation dependent on the track of the tropical
depression). Excessive rainfall potential will also be dependent on
what happens before Monday (if heavy rainfall saturates the soils).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Jun 6 2020

Scattered showers will continue to lift to the northeast across far
northeast NFD and northern MN through 06z. Otherwise expect mainly
VFR conditions with southeast winds gusting at 15 to 25 kts through
06z. After 06z... expect more widespread showers and thunderstorms
with areas of MVFR conditions in heavy rain and strong gusty winds
to move from southcentral ND into and across eastern ND through 10z.
Then strong thunderstorms should countinue pushing eastward across
northwest and west central Minnesota from 09z through 15z.

Additional strong to severe thunderstorms are possible again late
Sunday afternoon into the early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...NC
LONG TERM...TG
AVIATION...Gust
Hazardous weather outlook, Jun 6, 2:27 PM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
227 PM CDT Sat Jun 6 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
227 PM CDT Sat Jun 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

East-southeast winds 15-30 mph gusting to 40 mph are forecast
this afternoon into evening within North Dakota. Numerous
thunderstorms will likely develop tonight after 9 PM. Some storms
may be capable of producing wind gusts to 60 mph, hail to the size
of quarters, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is expected Sunday starting in the afternoon
lasting through the night. Hazards include very large hail
greater 2 inches, damaging wind gusts greater than 75 mph, and
tornadoes. Heavy rainfall leading to localized flash flooding is
also possible. Strong to severe storms will again be possible
Monday within Minnesota. General thunderstorm chances continue
through Wednesday, with excessive rainfall possibly leading to
flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 7, 12:31 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Sun Jun 7 2020

NDZ006-014-015-024-026-070630-
Nelson ND-Eddy ND-Benson ND-Towner ND-Ramsey ND-
1231 AM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER...
NORTHWESTERN NELSON...RAMSEY AND EDDY COUNTIES UNTIL 130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Harvey to Carrington. Movement was
north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Leeds
and Maddock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.

LAT...LON 4837 9985 4837 9949 4864 9949 4848 9879
      4807 9839 4759 9877 4759 9924 4762 9927
      4767 9927 4768 9930 4785 9930 4785 9981
      4802 9981 4802 9985
TIME...MOT...LOC 0530Z 202DEG 41KT 4790 9983 4773 9928 4744 9900

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 12:31 AM CDTSpecial Weather StatementFGFBenson, Eddy, Ramsey59 min
Jun 7, 12:51 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey39 min
Jun 7, 1:42 AM CDTSpecial Weather StatementFGFGrand Forks, Walsh63 min
Jun 7, 1:46 AM CDTSevere Thunderstorm WarningFGFGrand Forks44 min
Jun 7, 2:13 AM CDTSpecial Weather StatementFGFPembina17 min
Jun 7, 4:57 PM CDTSpecial Weather StatementFGFPembina33 min
Jun 7, 5:05 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh55 min
Jun 7, 5:18 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Pembina, Walsh57 min
Jun 7, 6:34 PM CDTSevere Thunderstorm WarningFGFPembina56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.